Case Study:


A 68-year-old female in a hypertensive (high blood pressure) crisis is being treated in the intensive care unit (ICU) with intravenous nitroprusside (blood pressure lowering drug)* for 48 hours. The patientís blood pressure was brought back down to normal levels, however, she was complaining of a burning sensation in her throat and mouth followed by nausea, vomiting, diaphoresis ("sweaty"), agitation and dyspnea (difficulty breathing). The nurse noticed a sweet almond smell in her breath. An arterial blood gas revealed a significant metabolic acidosis. A serum test suggests a metabolite of nitroprusside, thiocyanate, is at toxic levels.


1. What is the likely cause of her symptoms??


2. What is the biochemical mechanism of this problem??


*Sodium nitroprusside breaks down in the blood and releases a chemical call nitric oxide (NO). Nitric oxide enters the muscle cells in the walls of the blood vessels and causes them to relax. When the muscles relax, the blood vessels become wider and the blood pressure decreases.


© Dr. Noel Sturm 2014


Disclaimer: The views and opinions expressed on unofficial pages of California State University, Dominguez Hills faculty, staff or students are strictly those of the page authors. The content of these pages has not been reviewed or approved by California State University, Dominguez Hills.